Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

May 2, 2018Calhoun County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 2, 2018, 9:18 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 9:18 PM EDT (01:18 UTC)
Expired
May 2, 2018, 10:15 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, MI, Jackson County, MI

The radar

The Grand Rapids radar (KGRR), 107 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 9:20 PM EDTTSTM WND GST 601 Wnw Sandstone, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS53 KGRR 030118
SVRGRR
MIC025-075-030215-
/O.NEW.KGRR.SV.W.0002.180503T0118Z-180503T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
918 PM EDT WED MAY 2 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Eastern Calhoun County in south central Michigan...
  Jackson County in south central Michigan...

* Until 1015 PM EDT.

* At 918 PM EDT, severe thunderstorms were located along a line
  extending from near Leslie to near Coldwater, moving east at 50
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jackson...             Albion...              Vandercook Lake...
  Homer...               Brooklyn...            Grass Lake...
  Leoni...               Spring Arbor...        Napoleon...
  Sandstone...           Norvell...             Marengo...
  Pulaski...             Concord...             Horton...
  Springport...          Parma...               Tekonsha...
  Hanover...             Topkins...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8509 4242 8472 4242 8413 4207 8413
TIME...MOT...LOC 0118Z 248DEG 43KT 4239 8446 4189 8496 

HAIL...0.75IN
WIND...60MPH
 
$$

HOVING
2 follow-up statements
491 
WWUS53 KGRR 030142
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
942 PM EDT WED MAY 2 2018

MIC025-030150-
/O.CAN.KGRR.SV.W.0002.000000T0000Z-180503T0215Z/
Calhoun MI-
942 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4207 8471 4213 8467 4228 8455 4242 8445
      4242 8413 4207 8413
TIME...MOT...LOC 0140Z 270DEG 43KT 4247 8417 4197 8467 

$$

MIC075-030215-
/O.CON.KGRR.SV.W.0002.000000T0000Z-180503T0215Z/
Jackson MI-
942 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR JACKSON COUNTY...

At 940 PM EDT, severe thunderstorms were located along a line 
extending from near Stockbridge to Jonesville, moving east at 50 
mph. Wind gusts to 60 mph are possible but 70 mph gusts may occur 
from Brooklyn to Sunset Beach.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jackson...             Vandercook Lake...     Brooklyn...
Grass Lake...          Leoni...               Spring Arbor...
Napoleon...            Sandstone...           Norvell...
Pulaski...             Concord...             Horton...
Hanover...             Oak Point...           Rives Junction...
Sunset Beach...        Michigan Center...     Munith...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8471 4213 8467 4228 8455 4242 8445
      4242 8413 4207 8413
TIME...MOT...LOC 0140Z 270DEG 43KT 4247 8417 4197 8467 

HAIL...0.75IN
WIND...60MPH
 
$$

HOVING
437 
WWUS53 KGRR 030209
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1009 PM EDT WED MAY 2 2018

MIC075-030219-
/O.EXP.KGRR.SV.W.0002.000000T0000Z-180503T0215Z/
Jackson MI-
1009 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY WILL EXPIRE AT
1015 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4207 8471 4213 8467 4228 8455 4242 8445
      4242 8413 4207 8413
TIME...MOT...LOC 0209Z 270DEG 43KT 4259 8376 4209 8426 

$$

HOVING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:56 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 2, 7:56 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
756 PM EDT Wed May 2 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 334 PM EDT Wed May 2 2018

Rounds of showers and thunderstorms are expected to work across
Lower Michigan this evening through Friday morning. A few storms
may become severe, especially Thursday night. The main threats
from these storms will be lightning, heavy rainfall which could
cause some localized flooding, and possibly large hail and
damaging wind gusts. Temperatures will remain above normal through
the end of the week in a warm and humid airmass.

&&

.SHORT TERM...(This evening through Friday)
Issued at 334 PM EDT Wed May 2 2018

SPC Model analysis and satellite and visual observations of clouds
hint that a cap is over the area and working to suppress
convection. Forecast model soundings show this cap should begin to
erode through the very late afternoon and early evening, roughly
along and south of I-96, and we may see a few thunderstorms
develop there prior to 8PM. Better window for showers and
thunderstorms will open up after about 8PM this evening as storms
firing over a low-level boundary situated over
Iowa/Wisconsin/Illinois progress eastward into the area. The
boundary itself should also work into southern counties overnight,
supporting storm development as the low level jet noses into far
southern Michigan. Instability should begin to increase this
evening, with airmass causing more congested look on visible
satellite over N Indiana/Illinois working northward into the area.
Model forecast soundings continue to support storms becoming
elevated overnight which would limit severe wind threat, but there
could be a few hours in the evening before this happens. Hi-res
models then show strong support for an additional round of storms
late overnight into Thursday morning, as convective complex works
in from the Plains. Instability over Michigan looks to decrease
towards the early morning hours, and threat for severe weather
will be more limited with the second round. Tornado threat this
evening and tonight looks limited given limited instability and
limited directional shear, but cannot completely rule it out over
far southwest Michigan given low LCL heights and close vicinity of
the low-level boundary.

Additional showers and thunderstorms may develop on Thursday, but
activity is more favored to occur during the evening and overnight
hours as warm front lifts through the area and surface low
pressure crosses Northern Michigan ahead of a strong upper trough.
60 knot low-level jet will help provide more organization for
storms, and a few storms may become severe. Given low CAPE, SPC
marginal risk looks appropriate for now.

.LONG TERM...(Friday night through Wednesday)
Issued at 334 PM EDT Wed May 2 2018

The long term period overall is quite uneventful. Northwest upper
flow will be in place to begin the long term Friday night. The main
weather maker, a weak shortwave, is forecast to dive southeast
through the region Saturday night and Sunday. Some scattered showers
and possibly an isolated thunderstorm is forecast during that time
frame. 850mb LI's drop to around zero C, with the bulk of the
instability remaining west of Lake Michigan.

Otherwise dry weather is forecast ahead of the weak system over the
weekend for Friday night and Saturday and again in the early portion
of next week. Temperatures will be above normal in the 70s for highs
on Saturday, cooling into the 60s for Sunday and Monday which is
normal for this time of year. Readings early next week should be
near to above normal once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 755 PM EDT Wed May 2 2018

Numerous shwrs and tstms will impact the srn Lwr MI terminals
tonight. Cigs are VFR with this first round of rain, although
ocnl MVFR to IFR vsbys will occur in heavier downpours. Could also
be some brief gusty winds to 40kts and small hail.

Cigs are expected to trend down to predominately MVFR late
tonight as fairly widespread rain persists.

A period of IFR stratus looks likely for MKG/GRR/LAN, and possible
for AZO/BTL/JXN on Thursday morning as the sfc boundary sinks
south behind the overnight/early morning rain, and some dense fog
off Lake MI could impact the MKG terminal.

Later in the day Thursday, by 21Z, we should see improvement in
cigs to MVFR to VFR category. However with sfc heating we should
also see new development of sct'd tstms.

&&

.MARINE...
Issued at 334 PM EDT Wed May 2 2018

Large waves are expected to subside over the area this evening.
Wave heights are expected to remain at three feet or less over the
next few days with lighter winds forecast. The main threat to
marine interests will be round of thunderstorms that will occur
this evening through Friday morning.

&&

.HYDROLOGY...
Issued at 239 PM EDT Wed May 2 2018

River levels are around normal for the time of year. Showers and
thunderstorms are possible tonight into Friday and rain amounts will
be variable across Southwest Lower Michigan. Rainfall totals through
the weekend will range from an inch up to several inches. This would
lead to rises on area rivers by the weekend and perhaps some minor
flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...HLO
SHORT TERM...HLO
LONG TERM...Duke
AVIATION...Meade
HYDROLOGY...63
MARINE...HLO
Hazardous weather outlook, May 2, 5:15 AM EDT, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
515 AM EDT Wed May 2 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
515 AM EDT Wed May 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible, mainly tonight. An isolated
severe storm is possible. Damaging winds and large hail is the
main risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms are possible Thursday and more so Thursday
night. A few severe storms are possible with damaging winds and
large hail the main risks. Any stronger storm will contain
frequent lightning. Where the storms persist, urban and poor
drainage flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday through Thursday night.

LMZ844>849-030915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
515 AM EDT Wed May 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft today.

Thunderstorms may pose a risk to mariners into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms Thursday and more so Thursday night may create
hazardous conditions for mariners. Some of the storms will have
frequent lightning, gusty winds and possibly hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday through Thursday night.

In the hours before

Special weather statement, May 2, 6:54 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
654 PM EDT Wed May 2 2018

MIZ056>058-064>066-071>073-030100-
Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren-Kalamazoo-Calhoun-
Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia,
Holland, Hastings, Charlotte, South Haven, Kalamazoo,
and Battle Creek
654 PM EDT Wed May 2 2018

...Strong Thunderstorms Approaching Southwest Michigan...

At 650 pm EDT, numerous thunderstorms, some strong, were over
southern Lake Michigan and northern Illinois. The storms were
moving east-northeast at around 40 mph and will begin impacting
southwest lower Michigan after 730 PM this evening.

The main threat from these storms will be gusty winds up to 50 mph,
hail up to dime size, dangerous lightning strikes, and heavy
downpours.

If skies darken in your area or you hear thunder, curtail any
outdoor activities and seek shelter until 30 minutes after the storm
has passed. If caught outside stay away from high objects such as
trees.

Meade
Special weather statement, May 2, 7:01 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT WED MAY 2 2018

MIZ074-022345-
Jackson MI-
701 PM EDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 10 miles southwest of Vandercook Lake, moving east at 40
mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Jackson...             Vandercook Lake...     Brooklyn...
Grass Lake...          Leoni...               Spring Arbor...
Napoleon...            Norvell...             Pulaski...
Concord...             Horton...              Hanover...
Oak Point...           Sunset Beach...        Michigan Center...

LAT...LON 4207 8471 4216 8471 4231 8413 4208 8413
TIME...MOT...LOC 2301Z 251DEG 35KT 4209 8454

HOVING
Local storm report, May 2, 8:53 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             3 ENE FREMONT           43.48N 85.90W
05/02/2018  M1.00 INCH       NEWAYGO            MI   TRAINED SPOTTER

&&

WFELVER
Local storm report, May 2, 9:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
910 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 SSE FREMONT           43.42N 85.92W
05/02/2018                   NEWAYGO            MI   EMERGENCY MNGR

            TREE DOWN BLOCKING 72ND AND LUCE SOUTH OF
            FREMONT. TIME ESTIMATED.

&&
Local storm report, May 2, 9:13 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
913 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 SSE FREMONT           43.44N 85.94W
05/02/2018  E1.00 INCH       NEWAYGO            MI   EMERGENCY MNGR

            SOUTH OF FREMONT AT 64TH AND M82.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:32 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo30 min
May 2, 9:22 PM EDTSpecial Marine WarningGRR83 min
May 2, 9:55 PM EDTSpecial Marine WarningGRR104 min
May 2, 10:37 PM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana, Ottawa55 min
May 3, 12:15 AM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia, Isabella, Montcalm60 min
May 3, 4:08 PM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more24 hr
May 3, 4:18 PM EDTSmall Craft AdvisoryGRR11 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.